Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Los Angeles, CA

January 2, 2006Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 2, 2006, 7:15 AM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2006, 7:15 AM PST (15:15 UTC)
Expired
Jan 2, 2006, 10:00 AM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 3.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 021517
FFWLOX
CAC083-021800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
715 AM PST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE GAVIOTA BURN AREA IN SOUTHERN SANTA BARBARA COUNTY

* UNTIL 1000 AM PST

* MODERATE TO HEAVY RAINFALL HAS OCCURRED YESTERDAY AND OVERNIGHT ACROSS
  THE GAVIOTA BURN AREA...WITH STORM TOTAL RAINFALL AMOUNTS 
  ALREADY REACHING 5 INCHES. RAINFALL RATES HAVE GENERALLY BEEN .50 
  INCHES PER HOUR DURING THE LAST FEW HOURS.

* AT 710 AM...DOPPLER RADAR INDICATED A BAND OF HEAVIER RAINFALL OFF 
  OF POINT CONCEPTION THAT WILL LIKELY AFFECT THE GAVIOTA BURN AREA 
  BETWEEN 8 AM AND 10 AM. DURING THIS TIME...RAINFALL RATES IN 
  EXCESS OF ONE INCH PER HOUR CAN BE EXPECTED. 
  
RESIDENTS AND MOTORISTS IN AND BELOW BURNED AREAS SHOULD BE ALERT TO 
HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. 
POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN 
AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. AREAS AFFECTED INCLUDE 
HIGHWAY 101 NEAR GAVIOTA STATE BEACH AND THE GAVIOTA PASS.I

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
OXNARD.

LAT...LON 3447 12028 3447 12012 3452 12011 3453 12026

$$

GOMBERG/BOLDT

MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT
HTTP://NHSS.CR.USGS.GOV
1 follow-up statement
000 
WGUS76 KLOX 021809
FFSLOX
CAC083-021825-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1010 AM PST MON JAN 2 2006

...FLASH FLOOD WARNING FOR GAVIOTA BURN AREA HAS BEEN ALLOWED TO EXPIRE...

AT 10 AM...DOPPLER RADAR INDICATED THE MAIN FRONTAL BAND HAS SHIFTED
EAST OF THE GAVIOTA BURN AREA...REDUCING THE THREAT OF WIDESPREAD
HEAVY RAIN. HOWEVER...LOCALLY HEAVY SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THROUGH THE AFTERNOON HOURS. IF ANY ORGANIZED AREAS
OF HEAVY RAIN REDEVELOP...ADDITIONAL FLASH FLOOD WARNINGS MAY NEED
TO BE ISSUED. 

LAT...LON 3447 12028 3447 12012 3452 12011 3453 12026

$$

GOMBERG/BOLDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 4:45 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 2, 4:45 AM PST, 2 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
445 AM PST MON JAN 2 2006

...UPDATED AVIATION/MARINE DISCUSSION...

.SHORT TERM...
SYNOPTIC SITUATION HAS AN UPPER LEVEL TROUGH EXTENDING NORTH SOUTH
AROUND 128 DEG WEST...OR ABOUT 470 NM WEST OF POINT CONCEPTION. IN
24 HOURS...THIS TROUGH EXITS SOUTHERN CALIFORNIA AND MOVES TO
CENTRAL AZ. AHEAD OF THE TROUGH...A PLUME OF TROPICAL MOISTURE
EXTENDS FROM NEAR POINT CONCEPTION AND EXTENDS SEVERAL HUNDRED MILES
TO THE SOUTHWEST. ACCORDING TO THE LATEST MESSAGE FROM THE SATELLITE
EXPERTS IN DC...THIS BAND IS PRODUCING RAINFALL RATES OF 0.2 TO 0.3
INCHES PER HOUR. OROGRAPHIC ENHANCEMENT SHOULD PRODUCE RAINFALL
RATES OF 0.4 TO 0.9 INCHES OVER THE SOUTH FACING SLOPES ONCE THIS
BAND MOVES ONSHORE. THESE RATES ARE IN EXCESS OF USGS RAINFALL RATES
FOR RECENT BURN AREAS. THUS...A FLASH FLOOD WARNING FOR MUD AND
DEBRIS FLOWS HAS ALREADY BEEN ISSUED FOR THE GAVIOTA BURN AREA IN
SOUTHWESTERN SBA COUNTY. FLASH FLOOD WATCHES REMAIN IN EFFECT FOR
THE BURN AREAS OF VEN AND LA COUNTY.

OVER NIGHT...THE MAIN FOCUS OF THE RAINFALL HAS BEEN ALONG THE
CENTRAL COAST AND OVER THE SANTA YNEZ MOUNTAINS. IN THE LAST 6
HOURS...FROM A HALF TO OVER 2 INCHES OF RAIN HAVE BEEN MEASURED OVER
THE CENTRAL COASTS OF SLO COUNTY AND WESTERN SBA COUNTY. HEAVIER
RAINS HAVE OCCURRED OVER THE SANTA YNEZ MOUNTAINS AND THE MOUNTAINS
OF WESTERN VEN COUNTY. RAINFALL OVER THESE AREAS HAS BEEN MOSTLY IN
EXCESS OF AN INCH IN THE LAST 6 HOURS...WITH SAN MARCOS PASS COMING
IN AT 3.66 INCHES...OLD MAN MOUNTAIN 3.07 INCHES...AND NORDHOFF
RIDGE AND THE UPPER MATILIJA CANYON BOTH REPORTING 2.17 INCHES...
AND THIS IS BEFORE THE FRONT MAKES THE TURN AT POINT CONCEPTION.

AT THIS TIME...RADAR SHOWS THE RAIN BAND OFF THE CENTRAL COAST
BECOMING ORIENTED MORE NORTH-SOUTH. THIS INDICATES THAT THE
STRONGEST SHOWERS OF THE MORNING ARE GETTING READY TO TURN THE
CORNER AT POINT CONCEPTION AND MOVE EASTWARD ALONG THE SOUTH COASTS
OF SBA AND VEN COUNTY. ALTHOUGH RAINFALL AMOUNTS FOR THIS STORM
HAVE...SO FAR...BEEN LIGHTER THAN EXPECTED SOUTH OF POINT
CONCEPTION...THE RECENT NORTH SOUTH ORIENTATION OF THE FRONTAL BAND
INDICATES THAT THIS STORM STILL HAS THE POTENTIAL TO BRING EXCESSIVE
RAINFALL TO THE SOUTH FACING SLOPES OF THE REGION TODAY SINCE THIS
ORIENTATION FAVORS OROGRAPHIC ENHANCEMENT.

RAINFALL AMOUNTS TODAY ARE EXPECTED TO RANGE FROM 2 TO 4 INCHES IN
MOST COASTAL AND VALLEY AREAS...WITH LOCAL AMOUNTS UP TO 5 INCHES
EXPECTED ACROSS THE SANTA BARBARA COUNTY SOUTH COAST AND VENTURA
COUNTY COASTAL/VALLEY AREAS. FOOTHILL AND MOUNTAIN AREAS ARE
GENERALLY EXPECTED TO RECEIVE BETWEEN 3 AND 5 INCHES...WITH LOCALLY
HIGHER AMOUNTS IN EXCESS OF 7 INCHES POSSIBLE IN THE SANTA YNEZ
RANGE AND VENTURA COUNTY MOUNTAINS. THERE WILL ALSO BE A CHANCE FOR
THUNDERSTORMS WITH A STRONG POTENTIAL FOR VERY INTENSE RAINFALL
RATES WITH THE PASSAGE OF THE MAIN FRONTAL SYSTEM. RAINFALL RATES OF
1 TO 1.5 INCHES PER HOUR POSSIBLE DURING THE PEAK OF THE EVENT. WITH
THESE INTENSE RAINFALLS...THERE EXISTS THE POTENTIAL FOR SIGNIFICANT
FLOODING...ESPECIALLY OVER THE MOST RECENTLY BURNED AREAS OF VENTURA
AND LOS ANGELES COUNTIES. THUS...FLASH FLOOD WATCHES REMAIN IN
EFFECT FOR ALL BURN AREAS AND MAJOR PORTIONS OF THE REGION WHICH
CURRENTLY INCLUDES THE SOUTH COAST OF SBA COUNTY...THE SANTA CLARITA
VALLEY...AND ALL MOUNTAINS OF SBA...VEN AND LA COUNTIES. THE
HEAVIEST SHOWERS ALONG THE SOUTH COAST OF SBA...VEN AND LA SHOULD
OCCUR DURING THE MORNING AND EARLY AFTERNOON HOURS...WITH SHOWERS
AND THUNDERSTORMS DIMINISHING FROM THE WEST DURING THE EVENING HOURS

SNOW LEVELS WILL BE ABOVE 7000 FEET FOR THE HEAVIEST PORTION OF THE
STORM. SNOW LEVEL WILL FALL TO 5500 FEET BY LATE AFTERNOON...WHICH
WILL BE AFTER THE BULK OF THE PRECIPITATION HAS ENDED. STILL THE
HIGHEST PEAKS COULD SEE ONE TO TWO FEET OF SNOW ABOVE 7000 FEET.

HIGH WINDS ARE ALREADY OCCURRING WITH THIS SYSTEM. WINDS IN THE
MOUNTAINS ARE ALREADY GUSTING TO OVER 60 MPH AT CHILAO AND WINDS OF
30 TO 45 MPH ARE MORE WIDESPREAD OVER ALL MOUNTAINS. WINDS HAVE
DIMINISHED OVER THE CENTRAL COAST...SO THE WIND WARNING HAS BEEN
DROPPED THERE. HOWEVER...THE HIGHER TERRAIN OVER THE CENTRAL COAST
IS STILL SEEING SOME WINDS FROM THE SOUTH AT 35 MPH. AT
VANDENBERG...WINDS WERE GUSTING TO NEAR 40 MPH. WIND WARNINGS REMAIN
IN EFFECT FOR ALL THE MOUNTAINS OF SOUTHERN CALIFORNIA. WINDS ARE
EXPECTED TO SHIFT TO THE WEST AND DIMINISH OVER MOST OF THE REGION
DURING THE AFTERNOON AND EVENING HOURS.

.LONG TERM (TUE-SUN)...MEDIUM RANGE MODELS ARE IN PRETTY GOOD
AGREEMENT THOUGH THE WEEK. LOOK FOR CONDITIONS TO IMPROVE ON TUESDAY
AND LOOK EVEN BETTER WEDNESDAY THROUGH FRIDAY WITH OFFSHORE FLOW AND
MOSTLY SUNNY SKIES AND UNSEASONABLY WARM TEMPERATURES...HIGHS INTO
THE 70S WED THRU FRI AT SOME LOCATIONS. A STORM MOVES ONSHORE NORTH
OF THE REGION OVER THE WEEKEND...PRODUCING THE SLIGHTEST OF CHANCES
FOR PRECIPITATION NORTHERN MOST PORTIONS OF SLO COUNTY AND COOLER
TEMPERATURES ELSEWHERE SAT THRU SUN.

&&

.AVIATION...
THE COLD FRONT ASSOCIATED WITH THE STRONG UPPER TROUGH OFF THE COAST
WAS FINALLY BEGINNING TO ACCELERATE TO THE EAST AS THE UPPER TROUGH
WAS GETTING KICKED EAST BY UPSTREAM ACTIVITY. THE FRONT WILL
GENERATE HEAVY RAIN AND STRONG GUSTY SOUTH WINDS OUT AHEAD OF THE
FRONTAL SURFACE. THE TIMING IS BECOMING MORE CERTAIN WITH THE
HEAVIEST ACTIVITY NOW PUSHING INTO THE COASTAL SECTIONS NORTH OF
POINT CONCEPTION. THE HEAVY RAIN AND GUSTY WINDS WILL PUSH INTO
SECTIONS SOUTH OF POINT CONCEPTION DURING THE EARLY MORNING HOURS
AFTER SUNRISE. ISOLATED THUNDERSTORMS ARE ALOS A POSSIBILITY. EAST
TO SOUTHEAST WINDS MAY REACH SPEEDS OF 25 KT WITH GUSTS TO 35 KT IN
THE MOST EXPOSED LOCATIONS JUST BEFORE FRONTAL PASSAGE. ONCE THE
FRONT PASSES THROUGH THE REGION...THE WINDS WILL SHIFT TO THE WEST
TO SOUTHWEST AND DECREASE WHILE THE RAIN SUBSIDES.

&&

.MARINE...
STILL ON TRACK FOR MAJOR SWELL/SURF EVENT ACROSS THE AREA TONIGHT
THROUGH TUESDAY. MODELS STILL INDICATE LONG-PERIOD WESTERLY SWELLS
BUILDING TO AROUND 20 FEET ACROSS THE OUTER WATERS...AND TO AROUND
13 FEET ACROSS THE INNER WATERS. GIVEN THE SWELL HEIGHTS...WILL KEEP
THE HIGH SURF ADVISORIES IN EFFECT FOR COASTAL AREAS THROUGH
TUESDAY. EXPECTING BREAKERS OF 7 TO 10 FEET WITH MAX SETS TO 12 FEET
THROUGH TUESDAY. WITH MORNING HIGH TIDES TO REACH AROUND 6.5 FEET
THE NEXT COUPLE OF MORNING...COASTAL FLOODING WILL BE A CONTINUED
THREAT. SO...WILL ALSO KEEP COASTAL FLOOD WATCH IN EFFECT THROUGH
TUESDAY.

IN SHORTER TERM...SE WINDS AHEAD OF FRONT WILL PRODUCE GALE FORCE
WINDS ACROSS THE COASTAL WATERS TONIGHT/MONDAY MORNING...BEFORE
TURNING TO THE WEST MONDAY AFTERNOON. AS THE FRONT MOVES
THROUGH...THUNDERSTORMS WILL ALSO BE A THREAT ACROSS THE COASTAL
WATERS...WITH LIGHTNING/HEAVY RAIN/GUSTY WINDS AND WATERSPOUTS ALL
POSSIBLE WITH ANY THUNDERSTORMS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
GALE WARNING (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...DANIELSON
AVIATION...SWEET
Hazardous weather outlook, Jan 2, 6:00 AM PST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 2 2006

CAZ034>041-044>047-051>054-059-087-088-031400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

STRONG WINDS WILL CREATE HAZARDOUS WEATHER FOR MOUNTAIN AND DESERT
TRAVELERS THROUGH THIS EVENING. A LARGE SWELL WILL CREATE HAZARDOUS
CONDITIONS AT THE BEACHES GENERATING BOTH LARGE SURF AND STRONG RIP
CURRENTS.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A LARGE SWELL WILL CREATE HAZARDOUS CONDITIONS AT THE BEACHES
GENERATING BOTH LARGE SURF AND STRONG RIP CURRENTS THROUGH TUESDAY
MORNING...OTHERWISE HAZARDOUS WEATHER IS NOT FORECAST.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Special weather statement, Jan 2, 2:07 AM PST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
207 AM PST MON JAN 2 2006

CAZ034>036-039>041-044>047-087-088-PZZ650-655-670-673-676-030000-
CATALINA ISLAND-EAST SANTA BARBARA CHANNEL-
INNER WATERS FROM POINT MUGU TO SAN MATEO POINT-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY VALLEYS-
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND-
POINT ARGUELLO TO SANTA CRUZ ISLAND AND OUT 60 NM-
POINT PIEDRAS BLANCAS TO POINT ARGUELLO AND OUT 60 NM-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SANTA YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL VALLEYS-
VENTURA COUNTY INTERIOR VALLEYS-
202 AM PST MON JAN 2 2006

...THUNDERSTORMS...WATERSPOUTS AND TORNADOES POSSIBLE TODAY...

A STRONG COLD FRONT WILL MOVE THORUGH THE AREA TODAY...BRINGING THE
POTENTIAL FOR THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN CALIFORNIA.

THUNDERSTORMS THAT DEVELOP TODAY COULD PRODUCE WATERSPOUTS AND WEAK
TORNADOES ACROSS THE AREA TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE
FOR THE LATEST INFORMATION ON THUNDERSTORMS.

RAT/RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 1:21 AM PSTFlash Flood WarningLOXSanta Barbara6 hr
Jan 2, 2:28 AM PSTMarine Weather StatementLOX22 days
Jan 2, 5:37 AM PSTWind AdvisoryLOX103 min
Jan 2, 7:20 AM PSTWind AdvisoryLOXLos Angeles, Santa Barbara9 hr
Jan 2, 9:40 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Jan 2, 11:45 AM PSTSevere Thunderstorm WarningLOXLos Angeles20 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.